Illinois, 2019Damaging Winds in Illinois, August 20, 2019
August 20, 2019 · NWS ILX · 37 events in 18 counties and zones
Remnants of a large cluster of nocturnal thunderstorms over Iowa pushed into west-central Illinois during the early morning of August 20th. The leading edge of the storms intensified as they approached the I-55 corridor, then continued eastward to the Indiana border by around midday.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $195,000
- Crop damage
- $80,000
- Events
- 37
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Remnants of a large cluster of nocturnal thunderstorms over Iowa pushed into west-central Illinois during the early morning of August 20th. The leading edge of the storms intensified as they approached the I-55 corridor, then continued eastward to the Indiana border by around midday. Widespread wind damage accompanied the storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 20, 5:18 AM CST, 2 hours 27 minutes earlier.
Area forecast discussion, Aug 20, 5:18 AM CST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
618 AM CDT Tue Aug 20 2019
.SYNOPSIS...
Issued at 300 AM CDT Tue Aug 20 2019
Strong to severe thunderstorms will quickly move across central
and southeast Illinois this morning and early afternoon, bringing
the potential for damaging winds. As a cold front comes through
the area on Wednesday, expect another round of showers and
thunderstorms, although the severe weather threat will be much
lower. This front will be slow to exit the area, so the rain will
linger into Thursday in many areas.
&&
.SHORT TERM...(Today and tonight)
ISSUED AT 300 AM CDT Tue Aug 20 2019
Main focus for this forecast will be with the severe weather
potential for later this morning.
2 am radar and satellite imagery showing rapid development of
thunderstorms over the northwest quarter of Iowa, the start of an
MCS which has been suggested for the last few model cycles. This
seemed to be handled best by the 00Z runs of the HRRR and NMM-B
models. Using their timing, the squall line is expected to move
into the Galesburg area toward 8-9 am, reaching I-55 around 10-11
am, and southeast Illinois shortly after midday. Latest SPC Day1
outlook maintained the enhanced risk over most of the CWA except
east of I-57, with the greatest threat of significant wind damage
from about Havana northwest. A general weakening trend is expected
as the storms get further through the middle of the state, as the
cold pool pushes further ahead of the line.
Question after the storms will be how much the air mass recovers
this afternoon. Think it will probably be mid to late afternoon
before any significant clearing takes place. Forecast highs in the
mid 80s may be a bit optimistic, and will need to watch this
closely for the late morning update.
Next MCS expected to slide out of the central Plains late tonight.
Have added some 20-30% PoP's over the southwest CWA for very late
tonight, though a later arrival in our area appears more likely.
.LONG TERM...(Wednesday through Monday)
ISSUED AT 300 AM CDT Tue Aug 20 2019
Strong upper trough associated with the low over western Quebec
will swing southward Wednesday night and Thursday. Tail end of
Wednesday's front is expected to hang up in the general vicinity
Wednesday night and Thursday, with the GFS being the most
progressive of the longer range models. Went with more of a slower
solution with the MCS, with healthy PoP's continuing near and
south of I-72 into Thursday night. However, latest models are
showing more of a southward push occurring by Friday evening.
With high pressure dominating the Great Lakes region this weekend,
the east/northeast flow is expected to keep our region dry. Think
the primary rain chances will hold off until Monday, as a cold
front swings across the northern Plains where the storm track will
be focused. Longer range models would suggest a delay until Monday
night, though this will be monitored for consistency in the next
model run.
Pleasant temperatures are expected behind Wednesday's front, with
highs generally in the upper 70s to around 80 and lows upper
50s/lower 60s into the weekend.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 618 AM CDT Tue Aug 20 2019
High cirrus will overspread the area ahead of a line of severe
wind storms approaching from Iowa. MVFR to IFR vis and ceilings
are likely during the thunderstorms. Winds will likely gust to
40 mph in a large portion of the area, with 50-60 mph winds in
a few areas. Rough timing the arrival looks to be 14z at PIA, 15z
at BMI & SPI, 16z at DEC, and 17z at CMI. VFR conditions will
return once the precip moves out of the area. Winds will switch
to southerly ahead of the storm system. Winds will veer southwest
after system goes through and then become light and variable
tonight.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...Geelhart
SHORT TERM...Geelhart
LONG TERM...Geelhart
AVIATION...Shimon
Hazardous weather outlook, Aug 20, 5:12 AM CST, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
612 AM CDT Tue Aug 20 2019
ILZ027>031-036>038-040>057-061>063-066>068-071>073-211115-
Cass-Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-
De Witt-Douglas-Edgar-Effingham-Fulton-Jasper-Knox-Lawrence-Logan-
Macon-Marshall-Mason-McLean-Menard-Morgan-Moultrie-Peoria-Piatt-
Richland-Sangamon-Schuyler-Scott-Shelby-Stark-Tazewell-Vermilion-
Woodford-
612 AM CDT Tue Aug 20 2019
This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.
.DAY ONE...TODAY AND TONIGHT...
A cluster of strong to severe thunderstorms will accelerate
across central and southeast Illinois this morning through mid
afternoon. The primary hazard will be damaging wind gusts in
excess of 60 mph. Hail to the size of quarters will be possible.
While the threat is low, an isolated tornado cannot be ruled out.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
Storm chances will continue Wednesday and Thursday, especially
south of I-74.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be needed this morning through 3 pm.
Shimon
Thunderstorm Wind, Knox
- When
- August 20, 7:45 AM CST to 7:50 AM CST
- Where
- Knox County, Galesburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $80,000
- Reported by
- State Official
- Coordinates
- 40.950, -90.370
Numerous trees and power lines were blown down in Galesburg.
Thunderstorm Wind, Knox
- When
- August 20, 7:50 AM CST to 7:55 AM CST
- Where
- Knox County, 1.57 mi W of Oak Run
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $80,000
- Reported by
- Broadcast Media
- Coordinates
- 40.970, -90.160
Corn and sorghum fields were flattened about 3 miles west-northwest of Dahinda.
Thunderstorm Wind, Fulton
- When
- August 20, 7:55 AM CST to 8:00 AM CST
- Where
- Fulton County, Ellisville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.630, -90.300
A young cedar tree was blown down.
Thunderstorm Wind, Schuyler
- When
- August 20, 8:00 AM CST to 8:05 AM CST
- Where
- Schuyler County, Rushville to Ray
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.120, -90.570
Numerous tree limbs were blown down along US-24 from Rushville to Ray.
Thunderstorm Wind, Fulton
- When
- August 20, 8:10 AM CST to 8:15 AM CST
- Where
- Fulton County, Canton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 40.570, -90.030
Several large tree limbs were blown down near 11th and Ash Streets in Canton.
Thunderstorm Wind, Peoria
- When
- August 20, 8:25 AM CST to 8:30 AM CST
- Where
- Peoria County, 1.25 mi ESE of Sherwood Forest
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 40.740, -89.610
A tree was blown onto a house in Peoria near Bradley University.
Thunderstorm Wind, Tazewell
- When
- August 20, 8:25 AM CST to 8:30 AM CST
- Where
- Tazewell County, Sunnyland
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Storm Chaser
- Coordinates
- 40.680, -89.480
A tree was blown onto a house in Sunnyland.
Thunderstorm Wind, Mason
- When
- August 20, 8:26 AM CST to 8:31 AM CST
- Where
- Mason County, Manito
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 40.420, -89.770
A large tree fell onto a power line.
Thunderstorm Wind, Tazewell
- When
- August 20, 8:30 AM CST to 8:35 AM CST
- Where
- Tazewell County, Pekin
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.570, -89.630
A one-foot diameter tree was blown down at Parkview and 11th Street.
Thunderstorm Wind, Tazewell
- When
- August 20, 8:35 AM CST to 8:40 AM CST
- Where
- Tazewell County, Morton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.620, -89.450
A large tree was split down the middle.
Thunderstorm Wind, Woodford
- When
- August 20, 8:35 AM CST to 8:40 AM CST
- Where
- Woodford County, Germantown
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.770, -89.470
Power lines were blown down in Germantown Hills.
Thunderstorm Wind, Tazewell
- When
- August 20, 8:40 AM CST to 8:45 AM CST
- Where
- Tazewell County, Deer Creek
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.630, -89.330
A two-foot diameter tree was blown down in Deer Creek.
Thunderstorm Wind, Logan
- When
- August 20, 9:05 AM CST to 9:10 AM CST
- Where
- Logan County, Lincoln
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.150, -89.370
Power lines were blown down in two locations in Lincoln, leaving more than 500 customers without power.
Thunderstorm Wind, McLean
- When
- August 20, 9:15 AM CST to 9:20 AM CST
- Where
- McLean County, 1 mi SE of Heyworth
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.310, -88.967
A large tree was blown down.
Thunderstorm Wind, Sangamon
- When
- August 20, 9:15 AM CST to 9:20 AM CST
- Where
- Sangamon County, 0.37 mi NNW of Southern View
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.755, -89.654
A tree was blown down on Second Street between Kimble and St. Joseph streets.
Thunderstorm Wind, Sangamon
- When
- August 20, 9:15 AM CST to 9:20 AM CST
- Where
- Sangamon County, 0.99 mi NW of Southlawn
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 39.760, -89.613
Trees were blown onto power lines on Bel Aire Drive in southeast Springfield.
Thunderstorm Wind, Sangamon
- When
- August 20, 9:15 AM CST to 9:20 AM CST
- Where
- Sangamon County, 1.95 mi ESE of Bradfordton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.813, -89.695
A large pine tree was blown onto a house near Jefferson Street and Churchill Road.
Thunderstorm Wind, Sangamon
- When
- August 20, 9:15 AM CST to 9:20 AM CST
- Where
- Sangamon County, 1.38 mi NE of Archer
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.795, -89.703
Numerous trees were blown down on the west side of Springfield.
Thunderstorm Wind, Logan
- When
- August 20, 9:23 AM CST to 9:28 AM CST
- Where
- Logan County, Latham
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 39.970, -89.170
Power lines and power poles were blown down in Latham.
Thunderstorm Wind, De Witt
- When
- August 20, 9:30 AM CST to 9:35 AM CST
- Where
- De Witt County, Clinton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.150, -88.950
A large tree was split in half on South Alexander Street in Clinton.
Thunderstorm Wind, Macon
- When
- August 20, 9:45 AM CST to 9:50 AM CST
- Where
- Macon County, 1.06 mi E of Decatur
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 39.850, -88.930
Several tree limbs were blown down.
Thunderstorm Wind, Champaign
- When
- August 20, 9:55 AM CST to 10:00 AM CST
- Where
- Champaign County, Mahomet
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.200, -88.400
Several large trees were snapped.
Thunderstorm Wind, Piatt
- When
- August 20, 9:55 AM CST to 10:00 AM CST
- Where
- Piatt County, Bement
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.920, -88.570
A tree was blown onto a power line in Bement.
Thunderstorm Wind, Champaign
- When
- August 20, 10:00 AM CST to 10:05 AM CST
- Where
- Champaign County, Bondville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 40.120, -88.370
Siding was blown off a building in Bondville.
Thunderstorm Wind, Champaign
- When
- August 20, 10:02 AM CST to 10:07 AM CST
- Where
- Champaign County, 2.26 mi SW of Champaign
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.099, -88.282
A large tree was snapped at the base at the intersection of Kirby Avenue and Crescent Drive.
Thunderstorm Wind, Champaign
- When
- August 20, 10:11 AM CST to 10:16 AM CST
- Where
- Champaign County, 2.23 mi SW of Thomasboro
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Storm Chaser
- Coordinates
- 40.211, -88.215
A semi was blown over on I-57 about 2 miles south of Thomasboro.
Thunderstorm Wind, Douglas
- When
- August 20, 10:20 AM CST to 10:25 AM CST
- Where
- Douglas County, Villa Grove
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.870, -88.170
A tree was blown down in Villa Grove.
Thunderstorm Wind, Coles
- When
- August 20, 10:30 AM CST to 10:35 AM CST
- Where
- Coles County, Humboldt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.600, -88.320
A tree was blown onto a power line.
Thunderstorm Wind, Douglas
- When
- August 20, 10:36 AM CST to 10:41 AM CST
- Where
- Douglas County, 3.5 mi S of Newman
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.750, -87.990
Several large tree limbs were blown down.
Thunderstorm Wind, Vermilion
- When
- August 20, 10:40 AM CST to 10:45 AM CST
- Where
- Vermilion County, Oakwood
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.120, -87.780
Several trees were blown down in Oakwood.
Thunderstorm Wind, Vermilion
- When
- August 20, 10:40 AM CST to 10:45 AM CST
- Where
- Vermilion County, Potomac
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.300, -87.800
Several trees were blown down in Potomac.
Thunderstorm Wind, Vermilion
- When
- August 20, 10:45 AM CST to 10:50 AM CST
- Where
- Vermilion County, Catlin
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 40.070, -87.700
Several trees and power lines were blown down in Catlin. A metal sign at a gas station was blown down and minor roof damage occurred to a house as well.
Thunderstorm Wind, Clay
- When
- August 20, 10:50 AM CST to 10:55 AM CST
- Where
- Clay County, 1.08 mi E of Bible Grove
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.870, -88.430
A few trees were blown down near Bible Grove.
Thunderstorm Wind, Vermilion
- When
- August 20, 10:50 AM CST to 10:55 AM CST
- Where
- Vermilion County, Westville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.030, -87.630
Several trees were blown down in Westville.
Thunderstorm Wind, Vermilion
- When
- August 20, 10:50 AM CST to 10:55 AM CST
- Where
- Vermilion County, Tilton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.100, -87.630
Several trees were blown down in Tilton.
Thunderstorm Wind, Vermilion
- When
- August 20, 10:50 AM CST to 10:55 AM CST
- Where
- Vermilion County, Bismarck
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.270, -87.600
Several trees were blown down in Bismarck.
Thunderstorm Wind, Vermilion
- When
- August 20, 10:55 AM CST to 11:00 AM CST
- Where
- Vermilion County, Danville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.130, -87.620
Several trees and tree branches were blown down in Danville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 20 to 22, 201911 deaths · 33 events
- Excessive Heat in Arizona, August 20 to 21, 20192 deaths · 7 events
- Wildfire in Texas, August 20 to 30, 2019$1.5 million · 1 event
- Hail and Heavy Rain in Nebraska, August 20 to 21, 2019$550,000 · 1.75 in hail · 2 events
- Damaging Winds in Indiana, August 20, 20191 injured · $96,000 · 63 kt wind · 30 events
- Damaging Winds and Lightning Strike in Minnesota, August 20, 2019$200,000 · 50 kt wind · 3 events
- Damaging Winds in Virginia, August 20, 2019$122,000 · 50 kt wind · 9 events
- Damaging Winds in Kentucky, August 20, 2019$80,000 · 55 kt wind · 13 events
- Damaging Winds in Ohio, August 20, 2019$67,000 · 50 kt wind · 11 events
- Flood and Damaging Winds in Tennessee, August 20, 2019$51,000 · 55 kt wind · 10 events
- Damaging Winds in Ohio, August 20, 2019$26,000 · 52 kt wind · 19 events
- Damaging Wind in Oklahoma, August 20, 2019$50,000 · 70 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854196, 854197, 854198, 854199, 854200, 854202, 854203, 854204, 854205, 854206, 854207, 854208, 854209, 854210, 854211, 854212, 854213, 854214, 854215, 854216, 854217, 854218, 854219, 854220, 854221, 854222, 854223, 854224, 854225, 854226, 854227, 854228, 854229, 854230, 854231, 854232, 854233.